| Model Number |
201.932E |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
04/24/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient information not available for reporting.Device malfunctioned intra-operatively and was not implanted / explanted.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that a patient underwent an open reduction internal fixation (orif) procedure to repair a mandible fracture on (b)(6) 2018.During the procedure, while the surgeon was implanting a 12mm intramaxillary fixation (imf) screw into the patient's bone, the screw broke.The surgeon then attempted to implant a second 12mm screw; however, that broke as well.There was a delay of 4-5 minutes while the surgeon tried to remove the broken fragments, but the surgeon eventually decided to leave the fragments implanted.The surgeon completed the surgery using arch bars.Concomitant devices reported: screwdriver (part number unknown, lot number unknown, quantity 1), 12mm x 2.0mm imf screws (part 201.932e, lot number unknown, quantity unknown).This report is for one (1) 2.0mm imf screw self-drilling 12mm.This is report 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product development investigation was performed for the subject device.It was reported that a patient underwent an open reduction internal fixation procedure to repair a mandible fracture on (b)(6) 2018.During the procedure, while the surgeon was implanting a 12mm intramaxillary fixation (imf) screw into the patient's bone, the screw broke.The surgeon then attempted to implant a second 12mm screw; however, that broke as well.There was a delay of 4-5 minutes while the surgeon tried to remove the broken fragments, but the surgeon eventually decided to leave the fragments implanted.The surgeon completed the surgery using arch bars.The following investigation flow was performed: broken.Visual inspection performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.The returned screw has broke at the self-drilling tip with the broken off tip fragment not returned.The material surface at the fracture site appears homogeneous when viewed under 5x magnification at cq.Visual examination under 5x magnification also showed post manufacturing damage to the drive recess/cross slot.The damage suggests excessive force during attempted screw insertion.A review of the device history records was unable to be performed since the lot number was unknown.Tabulated product drawing 201_928 for the family of self-drilling, 3 flute ø2.0mm intramaxillary fixation (imf) screws were reviewed during this investigation.Proper use and maintenance for the device are addressed in the technique guide for the imf screw set.The following warning exists on page 6, "warning: although the screws contain a self-drilling tip, it may be necessary to first pre-drill in dense cortical bone".The device is manufactured from 316l stainless steel which is an implant grade material.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The major thread diameter at location of breakage measured ø1.97mm at cq (ca592) which is within specification of ø2.0mm +/-0.1mm per drawing 201_928.The minor thread diameter at location of breakage measured ø1.35mm at cq (ca592) which is within specification of ø1.35mm +/-0.05mm per drawing 201_928.The imf screw design and clinical risk management (dcrm) document, windchill, was reviewed and found to adequately address the complaint condition.A material check was not performed at cq because there is no indication that the material contributed to this complaint.A definitive root cause for the breakage was unable to be determined.However, the post manufacturing damage on the cross slot suggests that a mechanical overload situation has led to the breakage.Additionally, there is no mention of pre-drilling activity in the complaint description and the following warning does exist in the technique guide "although the screws contain a self-drilling tip, it may be necessary to first pre-drill in dense cortical bone".This complaint is confirmed however no product design issues or manufacturing discrepancies were identified during this investigation.The calculated occurrence rate has not exceeded the dcrm rate, and no new or unique patient harms were identified as a result of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.